Notre Dame Journal of Formal Logic

Is the Dream Solution of the Continuum Hypothesis Attainable?

Joel David Hamkins

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The dream solution of the continuum hypothesis (CH) would be a solution by which we settle the continuum hypothesis on the basis of a newly discovered fundamental principle of set theory, a missing axiom, widely regarded as true. Such a dream solution would indeed be a solution, since we would all accept the new axiom along with its consequences. In this article, however, I argue that such a dream solution to CH is unattainable.

Article information

Source
Notre Dame J. Formal Logic, Volume 56, Number 1 (2015), 135-145.

Dates
First available in Project Euclid: 24 March 2015

Permanent link to this document
https://projecteuclid.org/euclid.ndjfl/1427202977

Digital Object Identifier
doi:10.1215/00294527-2835047

Mathematical Reviews number (MathSciNet)
MR3326592

Zentralblatt MATH identifier
1331.03034

Subjects
Primary: 03E50: Continuum hypothesis and Martin's axiom [See also 03E57]

Keywords
continuum hypothesis multiverse

Citation

Hamkins, Joel David. Is the Dream Solution of the Continuum Hypothesis Attainable?. Notre Dame J. Formal Logic 56 (2015), no. 1, 135--145. doi:10.1215/00294527-2835047. https://projecteuclid.org/euclid.ndjfl/1427202977


Export citation

References

  • [1] Freiling, C., “Axioms of symmetry: Throwing darts at the real number line,” Journal of Symbolic Logic, vol. 51 (1986), pp. 190–200.
  • [2] Fuchs, G., J. D. Hamkins, and J. Reitz, “Set-theoretic geology,” preprint, arXiv:1107.4776v1 [math.LO].
  • [3] Hamkins, J. D., “The set-theoretic multiverse,” Review of Symbolic Logic, vol. 5 (2012), pp. 416–49.
  • [4] Hamkins, J. D., “What are some reasonable-sounding statements that are independent of ZFC?,” answer to MathOverflow question, 2009, http://mathoverflow.net/questions/6594 (accessed 25 November 2009).
  • [5] Hamkins, J. D., and B. Löwe, “The modal logic of forcing,” Transactions of the American Mathematical Society, vol. 360 (2008), pp. 1793–1817.
  • [6] Hamkins, J. D., and D. Seabold, “Well-founded Boolean ultrapowers as large cardinal embeddings,” preprint, arXiv:1206.6075v1 [math.LO].
  • [7] Isaacson, D., “The reality of mathematics and the case of set theory,” pp. 1–76 in Truth, Reference, and Realism, edited by Z. Novak and A. Simonyi, Central European University Press, Budapest, 2008.
  • [8] Luzin, N. N., “Sur les ensembles analytiques nuls,” Fundamenta Mathematicae, vol. 25 (1935), pp. 109–31.
  • [9] Martin, D. A., “Multiple universes of sets and indeterminate truth values,” Topoi, vol. 20 (2001), pp. 5–16.